Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 28, NWS Paducah, KY

April 15, 1998Jefferson County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 15, 1998, 7:23 PM CDT for Jefferson County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 7:23 PM CDT (00:23 UTC)
Expired
Apr 15, 1998, 8:15 PM CDT
In force
52 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Jefferson County, IL

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:43 PM CDTTornado F2Cravat, ILSix houses sustained major damage in Cravat. One house was moved about 10 feet off of its foundation with the back portion of the house destroyed. One truck and some farm machinery were tossed 50 feet. Several small barns and outbuildings were destroyed. A tru

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 160023 RRA
TORPAH
ILC081-160115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 815 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 40 MILES NORTHWEST OF MARION NEAR NASHVILLE...MOVING
  EAST NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CRAVAT AT 750 PM CDT

* THE MAIN THREAT IS A TORNADO NEAR CRAVAT IN NORTHWEST JEFFERSON
  COUNTY AND LARGE HAIL ACROSS ALL OF NORTHERN JEFFERSON.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BE0WARE OF
RISING WATER.

NADOLSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:15 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 15, 2:15 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST WED APR 15 1998

STORMS BEGINNING TO REFIRE IN MISSOURI BOOTHEEL MOVING INTO SOUTHWEST
KENTUCKY SO THIS WILL BE QUICK. 17Z SURFACE CHART SHOWS LOW PRESSURE
OVER LOWER MICHIGAN WITH A COLD FRONT TRAILING SOUTH SOUTHWEST THROUGH
TERRE HAUTE TO PADUCAH TO SHREVEPORT. DEW POINTS DROPPING WEST OF THE
MISSISSIPPI.

MODELS BRING FRONT THROUGH THE ENTIRE FA BY 00Z. UNTIL THEN EVERYTHING
STILL IN PLACE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE ACROSS WEST
KENTUCKY. ADAP SHOWS NEGATIVE LIS EAST OF THE LAND BETWEEN THE LAKES.
MODIFIED CAPES AT BNA THIS MORNING EXCEED 2400 J/KG WITH FORECASTED
HIGHS. THREAT MOVES EAST WITH FRONT WITH ONLY THE POSSIBILITY FOR
LINGERING SHOWERS THIS EVENING. LOW LEVEL MOISTURE ABUNDANT OVERNIGHT
FOR CLOUDS.

WITH THREAT FOR STORMS WITH VERY HEAVY RAINFALL...SUGGEST KEEPING FLASH
FLOOD WATCH FOR WEST KENTUCKY THROUGH THIS EVENING.

(SPC JUST CALLED AND LOOKING AT TOR WATCH FOR WEST KENTUCKY/SOUTHWEST
INDIANA)

ML

In the hours before

Local storm report, Apr 15, 6:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    SWANWICK                  IL   1.75 INCH HAIL
04/15/98   PERRY                          REPORTED BY STATE POLICE
                                          ON WASHINGTON... PERRY AND
                                          RANDOLPH COUNTY LINES.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:34 PM CDTTornado WarningPAHJackson56 min
Apr 15, 9:30 PM CDTTornado WarningPAHJackson, Williamson45 min
Apr 15, 9:38 PM CDTFlash Flood WarningPAHJackson2 hr
Apr 15, 9:42 PM CDTTornado WarningPAHFranklin48 min
Apr 15, 10:02 PM CDTTornado WarningPAHJackson58 min
Apr 15, 10:02 PM CDTTornado WarningPAHJackson63 min
Apr 15, 10:20 PM CDTFlash Flood WarningPAHFranklin, Williamson3 hr
Apr 15, 10:51 PM CDTSevere Thunderstorm WarningPAHHamilton, White54 min
Apr 15, 11:10 PM CDTTornado WarningPAHFranklin50 min
Apr 15, 11:15 PM CDTFlash Flood WarningPAHEdwards, Wabash, White4 hr
Apr 15, 11:15 PM CDTFlash Flood WarningPAHHamilton4 hr
Apr 15, 11:30 PM CDTFlash Flood WarningPAHPerry3 hr
Apr 15, 11:46 PM CDTFlash Flood WarningPAHJackson3 hr
Apr 15, 11:55 PM CDTTornado WarningPAHUnion40 min
Apr 16, 1:14 AM CDTFlash Flood WarningPAHFranklin, Williamson4 hr

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.